0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Acute Retinal Necrosis: A Result of Immune Dysfunction?

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          We report an atypical case of acute retinal necrosis (ARN) with a subacute course and relapses lasting for more than 4 years in an apparently immuno-competent 71-year-old female who had been followed for 4.5 years for recurrent retinochoroidal lesions with transient exudative retinal detachments and areas of consecutive chorioretinal atrophy. The diagnosis of varicella-zoster virus (VZV)-induced ARN was finally made on the basis of anterior granulomatous uveitis, typical retinal necrosis and the detection of anti-VZV antibodies in the aqueous humor. A widespread lumbar zoster dermatitis, cutaneous anergy and depressed in vitro lymphocyte activation indicated depressed cellular immunity. Absolute and relative numbers of B lymphocytes were increased. It is suspected that depressed cellular immunity and maintained B cell function might possibly be at the origin of ARN. The protracted course of ARN in this patient also suggests that the dysregulation of the immune system has probably existed for a long time.

          Related collections

          Author and article information

          Journal
          OPH
          Ophthalmologica
          10.1159/issn.0030-3755
          Ophthalmologica
          S. Karger AG
          0030-3755
          1423-0267
          1994
          1994
          01 April 2010
          : 208
          : 1
          : 49-53
          Affiliations
          aDepartment of Ophthalmology, Hôpital Jules Gonin, University of Lausanne, Lausanne; bDepartment of Immunology and Allergology, University Hospital, Geneva, Switzerland
          Article
          310451 Ophthalmologica 1994;208:49–53
          10.1159/000310451
          8145987
          © 1994 S. Karger AG, Basel

          Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

          Page count
          Pages: 5
          Categories
          Case Report

          Comments

          Comment on this article